Mississippi, 2005

Tornado in Mississippi, September 25, 2005

September 25, 2005 · NWS JAN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 25, 4:00 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 25, 4:00 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
500 PM CDT SUN SEP 25 2005

.DISCUSSION...
ANOTHER BUSY AFTERNOON DEALING WITH THE EFFECTS OF RITA ACROSS OUR
CWA. LOOKS LIKE THE END OF THE MESS IS IN SIGHT FOR US THOUGH. RITA
NOW HAS MORE OF THE LOOK OF AN OPEN BAROCLINIC WAVE AS IT IS
WELL-PHASED WITH A DISTURBANCE IN THE STRONG WESTERLIES OVER THE
NORTHERN CONUS. THE LAST HURRAH FOR THIS WAVE OVER US IS THE TRAIL
OF SEVERE CONVECTION...CURRENTLY ONGOING...WHICH EXTENDS FROM
SOUTHWEST MS NORTHEAST IN A WIDE SWATH THROUGH THE GOLDEN TRIANGLE.
DESPITE GRADUALLY VEERING SURFACE WINDS AT TIMES...0-3 KM SRH LEVELS
REMAIN VERY HIGH (500-700 M2/S2) AND SEVERE STORMS WILL CONTINUE
UNTIL WE CAN COMPLETELY ERADICATE INSTABILITY...PUSH STORMS TO THE
EAST...OR GREATLY LESSEN THE SHEAR. I BELIEVE OUR SALVATION WILL BE
THE STORMS ADVECTING OFF TO THE NORTHEAST (COINCIDENT WITH RITAS
MOVEMENT) AND TO A LESSER DEGREE INSTABILITY WANING GRADUALLY THIS
EVENING. IN ANY EVENT...I EXPECT SEVERE WEATHER TO BE DONE WITH BY
THE EARLY MORNING HOURS...PERHAPS WAITING TILL AFTER MIDNIGHT IN THE
GOLDEN TRIANGLE (WHILE ENDING POINTS ELSEWHERE EARLIER).

FOR TOMORROW...ENOUGH DRY AIR (AT LEAST ALOFT) SHOULD ROTATE OVER
THE LOWER MISSISSIPPI VALLEY ON THE BACKSIDE OF RITA THAT OUR
CHANCES FOR RAIN WILL BE MINIMAL...AND THEN MAINLY CONFINED TO FAR
EAST AND SOUTHEAST MISSISSIPPI. TO GO ALONG WITH THE DRY WEATHER
WILL BE THE EXPECTED (AND NEEDED) FORECAST OF NO SEVERE WEATHER.
HEAT WILL RETURN THOUGH WITH PARTLY CLOUDY SKIES AND MAXIMUM TEMPS
ARE NOW EXPECTED TO TOP OUT IN THE LOW 90S. /BB/

GFS LOOKS ON TRACK KICKING REMNANTS OF RITA EAST OF FORECAST AREA
AHEAD OF A HEALTHY SHORTWAVE THAT SWINGS THIS WAY FROM THE ROCKIES.
SATELLITE PIX SHOW PRETTY GOOD CORRELATION BETWEEN MODEL
INITIALIZATION AND POSITION OF SHORTWAVE OVER THE WRN U.S. THIS
MORNING. THIS WAVE AND SURFACE TROUGH ASSOCIATED WITH REMNANTS OF
RITA DROP NEAR THE COAST BY MIDNIGHT MONDAY NIGHT. AIR MASS LOOKS
DRY TUE AND WED AS UPPER RIDGING AMPLIFIES. WEAK LOW LEVEL TROUGHING
HANGS JUST EAST OF AREA. WEAK CYCLONIC BEND NOTED IN VERY LIGHT LOW
LEVEL FLOW BUT LOW LEVEL FORCING LOOKS TOO WEAK TO OVERCOME DRYING
OR MID LEVEL SUBSIDENCE SO WILL KEEP FORECAST DRY. MODERATE TEMPS
CONTINUE. A MORE NOTICEABLE CHANGE SHOULD BE HUMIDITY LEVELS AS
DRIER DEWPOINTS ARE ADVECTED THIS WAY.

THE COLD FRONT FORECAST TO PUSH THROUGH WED NIGHT/THURSDAY TIME
FRAME WILL BE WEAK AS FAR AS PRESSURE GRADIENTS GO AS IT MOVES INTO
RELATIVELY HIGH SURFACE PRESSURE. HOWEVER BOUNDARY MUCH MORE
VIGOROUS IN RESPECT TO TEMP CONTRAST ACROSS THE SYSTEM. DEEP COLD
POOL BEHIND THE BOUNDARY SHOULD PUSH IT RAPIDLY THROUGH THE FORECAST
AREA AND USHER SIGNIFICANTLY COOLER AND DRIER AIR MASS INTO THE
LOWER MS RIVER VALLEY. MOISTURE ASSOCIATED WITH THE FRONT WILL BE
POST FRONTAL AND IN AREA OF WEAK ISENTROPIC LIFT. MOISTURE FIELD
LOOKS SHALLOW AT THIS TIME SO EFFECTS SHOULD BE LIMITED TO BRIEF
INCREASE IN CLOUD COVER. WONT GET EXCITED YET BUT GFS SHOWING ZERO
DEGREES AT 850 MB NRN MS THURSDAY EVENING AND SURFACE DEWPOINTS IN
THE 30S AT MOST LOCATIONS FRIDAY. FORECAST WILL REFLECT MORE
MODERATE MOS GUIDANCE FOR NOW ALTHOUGH WILL GO SLIGHTLY LOWER THAN
MOS CONSIDERING DEEP TROUGH THAT WILL DROP INTO ERN U.S. STATES.
NEXT SHORTWAVE APPROACHING THIS WEEKEND FOR POSSIBLE RETURN OF RAIN
CHANCES BY SUNDAY. EXTENDED KEPT DRY FOR NOW DUE TO MODEL TIMING
ISSUES AND STRENGTH OF RIDGING THAT WILL HAVE TO BE OVERCOME. /LB/

&&

.FIRE WEATHER...
DRY WEATHER ACROSS THE AREA BY MID WEEK WILL CONTINUE THROUGH THE
WEEKEND. VIGOROUS COLD/DRY AIR ADVECTION THAT WILL OCCUR BEHIND THE
FRONT THURSDAY WILL ENHANCE ANY FIRE DANGER ISSUES THAT PERSIST OVER
AREAS THAT DO NOT GET A GOOD DOUSING FROM THE REMNANTS OF
RITA...PARTICULARLY SERN ZONES. /LB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  93  68  86 /  60  20  10   0
MERIDIAN      72  92  67  88 /  90  40  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 8 PM SUNDAY FOR MSZ026-MSZ027-MSZ028-MSZ029-
     MSZ030-MSZ031-MSZ032-MSZ033-MSZ036-MSZ037-MSZ038-MSZ039-
     MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-
     MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-
     MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-
     MSZ066-MSZ072-MSZ073-MSZ074.

     LAKE WIND ADVISORY UNTIL 7 PM SUNDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
     MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-MSZ040-MSZ041-
     MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ047-MSZ048-MSZ049-
     MSZ050-MSZ051-MSZ052-MSZ053-MSZ054-MSZ055-MSZ056-MSZ057-
     MSZ058-MSZ059-MSZ060-MSZ061-MSZ062-MSZ063-MSZ064-MSZ065-
     MSZ066-MSZ072-MSZ073-MSZ074.

     FLASH FLOOD WATCH UNTIL 5 AM MONDAY FOR MSZ026-MSZ027-MSZ028-
     MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ036-MSZ037-MSZ038-
     MSZ039-MSZ042-MSZ043-MSZ044-MSZ045-MSZ046-MSZ048-MSZ049-
     MSZ050-MSZ051-MSZ052.

LA...LAKE WIND ADVISORY UNTIL 7 PM SUNDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...LAKE WIND ADVISORY UNTIL 7 PM SUNDAY FOR ARZ074-ARZ075.

&&

50/03
Hazardous weather outlook, Sep 25, 4:04 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 PM CDT SUN SEP 25 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
262204-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
504 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL AND NORTHEAST PORTIONS OF MISSISSIPPI...INCLUDING
THE JACKSON METRO AREA...MERIDIAN...AND THE GOLDEN TRIANGLE.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS SAME
TIME ALONG AND SOUTH OF A WINNSBORO LOUISIANA...TO ROLLING
FORK...TO GRENADA LINE.

THE REMNANTS OF HURRICANE RITA WILL CONTINUE TO PULL OFF TO THE
NORTHEAST TONIGHT...BUT A BAND OF SHOWERS AND THUNDERSTORMS WILL
EXTEND SOUTH FROM THE CENTER OF RITA SOUTH ACROSS MUCH OF
MISSISSIPPI THIS EVENING. SOME OF THESE THUNDERSTORMS WILL BE
SEVERE AND HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND
ISOLATED TORNADOES. THE GREATEST RISK FOR TORNADIC THUNDERSTORMS
THIS EVENING WILL EXTEND FROM THE JACKSON METRO AREA NORTHEAST TO
COLUMBUS AND EAST TO MERIDIAN.

THE BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PIVOT
NORTHEAST OF MOST OF THE FORECAST AREA AFTER MIDNIGHT
TONIGHT...WITH ANY LINGERING THUNDERSTORMS AFTER THIS TIME
EXPECTED TO BE SUB SEVERE.

SEVERE WEATHER IS NOT ANTICIPATED TOMORROW AS THE REMNANTS OF
RITA...AND ITS ASSOCIATED THUNDERSTORMS...MOVE OFF TO THE NORTH
AND EAST.

...FLOODING...
THUNDERSTORMS LINGERING THIS EVENING ACROSS CENTRAL AND SOUTHERN
MISSISSIPPI WILL PRODUCE TORRENTIAL DOWNPOURS AND DROP COPIOUS
AMOUNTS OF RAIN IN A SHORT AMOUNT OF TIME. ADDITIONAL RAIN
AMOUNTS OVERNIGHT OF 2 TO 3 INCHES ARE POSSIBLE ALONG THE I-55
AND I-20 CORRIDORS NORTH AND EAST OF JACKSON. SUCH AMOUNTS IN THE
LATTER AREAS COULD GENERATE FLASH FLOODING. DOWNPOURS ELSEWHERE
IN THE CWA ARE EXPECTED TO GENERATE ONLY MINOR PONDING WATER
PROBLEMS AT WORST.

...NON PRECIPITATION...
WINDS WILL CONTINUE TO GRADUALLY DIE DOWN THIS EVENING AS THE
REMNANTS OF HURRICANE RITA MOVES OFF TO THE NORTH AND
EAST...WEAKENING AS IT DOES SO. HOWEVER...EXPECT WIND GUSTS OVER
20 MPH AT TIMES INTO THE EARLY MORNING HOURS OVER THE REGION WITH
A FEW GUSTS THIS EVENING EVEN MEASURING UP TO 30 MPH ACROSS THE
GOLDEN TRIANGLE AREA.

THESE EXPECTED WIND SPEEDS WILL REMAIN BELOW ADVISORY CRITERIA
TONIGHT...AND WILL BE WELL BELOW CRITERIA TOMORROW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...AMATEUR RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NEEDED THIS EVENING. OTHERWISE...ACTIVATION
SHOULD NOT BE NEEDED MONDAY THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 25, 3:35 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          7 NE MARION             32.50N 88.56W
09/25/2005                   LAUDERDALE         MS   EMERGENCY MNGR

            A TORNADO WAS REPORTED ON THE GROUND NEAR HIGHWAY 45 ON
            LAUDERDALE ROAD ABOUT 7 MILES NORTHEAST OF MARION.

&&

WESTER
Local storm report, Sep 25, 3:50 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TORNADO          STARKVILLE              33.46N 88.82W
09/25/2005                   OKTIBBEHA          MS   TRAINED SPOTTER

            *** 4 INJ *** DR. MIKE BROWN FROM MSU REPORTED THAT AS
            THE TORNADO EXITED MSU CAMPUS, THE UNIVERSITY HILLS
            MOBILE HOME PARK WAS HIT. NUMBEROUS MOBILE HOMES WERE
            DAMAGED AN DESTROYED. THERE WERE A FEW MINOR INJURIES.

0238 PM     TORNADO          STARKVILLE              33.46N 88.82W
09/25/2005                   OKTIBBEHA          MS   TRAINED SPOTTER

            DR. MIKE BROWN FROM MSU REPORTED A VERY CLEAR SOUTHWEST
            TO NORTHEAST DAMAGE PATH ACROSS THE MSU CAMPUS. TELEPHONE
            POLES WERE SNAPPED. NUMEROUS TREES WERE UPROOTED OR
            SNAPPED. MANY CARS DAMAGED BY TREE DEBRIS. ONE RV ROLLED
            ON ITS SIDE.

&&

WESTER
Local storm report, Sep 25, 3:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S EUPORA              33.47N 89.28W
09/25/2005                   CHOCTAW            MS   EMERGENCY MNGR

            TREES AND POWERLINES WERE DOWN ON HIGHWAY 9 NORTH BETWEEN
            ACKERMAN AND EUPORA.

0440 PM     TORNADO          2 NE PUCKETT            32.10N 89.75W
09/25/2005                   RANKIN             MS   AMATEUR RADIO

            HAM RADIO OPERATOR REPORTED A TORNADO ON THE GROUND ABOUT
            2 MILES NORTHEAST OF PUCKETT.

&&

WESTER
Local storm report, Sep 25, 4:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
511 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          5 SSE BRANDON           32.21N 89.97W
09/25/2005                   RANKIN             MS   TRAINED SPOTTER

            TREES DOWN IN ROBINHOOD. TWO HOMES WERE ALSO DAMAGED.
            BOTH TRAINED SPOTTER AND RADAR REPORTS INDICATED A
            TORNADO.

&&

WESTER
Local storm report, Sep 25, 4:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     WALTHALL                33.61N 89.28W
09/25/2005                   WEBSTER            MS   EMERGENCY MNGR

            ONE TREE REPORTED DOWN ON HAZE ROAD IN WALTHALL.

&&

WESTER
Local storm report, Sep 25, 4:22 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          PELAHATCHIE             32.32N 89.80W
09/25/2005                   RANKIN             MS   AMATEUR RADIO

            THREE TRAINED SPOTTERS REPORTED A TORNADO ON THE GROUND
            NEAR PELAHATCHIE IN THE WATERS COMMUNITY MOVING EAST
            NORTHEAST.

&&

WESTER

The radar

The Columbus AFB radar (KGWX), 77 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Noxubee

When
September 25, 4:24 PM CST to 4:26 PM CST
Where
Noxubee County, 2 mi WNW of Brooksville
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
33.250, -88.617

Spotters witnessed a tornado briefly touching down and moving across a field just northwest of Brooksville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478497.